Discussions that mention elavil

Pain Management board


has anyone used this for sleep aid and does it help with depression like I found out . I told my pm that I was feeling jittery and sweating and had a light headed foggyness feeling and couldnt sleep well at night ..... this just came about the last 3-4 days. I been taking oxycotin40mg with 10-325 percocets when needed. and thats it then started to feel like this. its been 6 weeks since my back surgery and things have not gone as hoped and need to get back to work also has made me feel extreme anxiety and depression. ihave been taking xanax and clonopin for about 5 months now as needed also but ran out and just didnt get it filled . mainly I was just wondering abot this new drug I never heard of ELAVIL THANKS FOR ANY INFO
I have never used elavil but I did use something similar called nortripyline but it was being used for nerve pain and I didn't have any success with it so I went off of it. My question though is if you were using Klonopin and Xanax for anxiety for 5 months and just stopped then no wonder you are having extreme anxiety. You are probably going through withdrawal from not getting them refilled. And they were probably definitely helping with sleeping as well. I used to take Klonopin and I know just how bad the withdrawals were. But, if you are starting on Elavil and can stop taking the Klonopin and Xanax for good then you will be much better off. I know it is probably hard to hear at the moment. I am a year and a half off of Klonopin and I was just thinking about it tonight and how nice it would be to take one. Oh well, need to change that thinking. I know there are several people on here that are on it and will give their experience.

Brian
They frequently prescribe elavil for nerve pain, depression and to help chronic pain patients rest at night. Personally, I can't take it due to joint pain and swelling in the hands.

I too think part of problem is due to not tapering off the other meds.

From one spinney to another, I hope you feel better soon. BACK PAIN STINKS!!
Bass

I take 100 mg Elavil every night at bedtime to help me sleep and depression. Ive taken Elavil since 1985 and have never had any serious side effects from it. It dries my mouth so I drink lots of water. Also sometimes it causes drowsiness during the day. Take care.

Sincerely Nadine:)
hey thanks guys and gals here,
the elavil has not worked well for me, and think I will stop taking it and go to abien which I already have .... its the weekend so I cant get any doctors advice..... I told my pm doc that I wanted off of the oxy, before he gave any shots , and then he proceded to prcribe me a months worth and told me that it is up to me and to take less . I tried to go 24 hrs without oxy and it was terrible, extreme withdrawls and anxiety , I might still be withdrawing from the benzos also, been 10 days.. I finally took 2 oxys 10-325 and felt better. this is scary!!!!!!!!!!!. my body is physically addicted to oxys. and when I take them now I get a little dizzy and foggy headed.. thanks for all the replies.... guess i will be on the adiction board too
I just found a great PM doc about 6 weeks ago, and he put me on Elavil b/c I was not sleeping well due to pain (maybe 3-4 hours/night). So I started taking 25mg at bedtime, and it worked wonders from the first night - I slept like a baby. I had been sleeping on the couch since June, but just 3 weeks ago we got our new bed (a "memory foam" type mattress), so I don't know what to attribute my sleeping well to, but I think it has a huge part to do with the Elavil. If you don't have any side effects, I would give it a chance......just my opinionl & experience.

-Beth
Dear bass11,

I started using Elavil 10 mg in 1987 (during college) to help me sleep better. Frankly, I was naive to every type of medication, so I didn't take in much information the following day of classes! After a short while, I got used to it.

Several side effects I noticed were a completely dragged out feeling (as noted above), an extra dry mouth (that the doctor said to combat with hard candy), and...well, uh...the severe lack of diarrhea. OK, I can say it: I was often constipated. HOWEVER, I did sleep better and, therefore, FELT better over time.

As the years progressed and my pain problems presented themselves (and, naturally, increased), my current dosage escalated to 50 mg at bedtime. There was a time when my dosage was 75 mg. One time, my doctor changed the mg amount back to 50 mg when the Rx was phoned in for me. I think it was just an error--like someone looked too far back in my record or something. So, I've been back on the 50 mg tabs for several years now. It never seemed enough to haggle over. Now...it would be a radically different story if my dosage of Duragesic went from 75 mcg to 50 mcg!

As someone else stated earlier in the thread, going off of Xanax and Klonopin at the same time (and possibly "cold turkey") could easily cause the problems. It sure seems like you're going through a great deal of medical difficulties at one time!!! We are a group of people who understand this. Maybe someone "in the same boat" will read your initial post and offer you the best advice.

Elavil belongs to a class of medications called tricyclic antidepressants. IT IS IMPORTANT THAT YOU KNOW that these meds are frequently used for purposes other than depression! Various types of pain respond well to these meds. As well, it may take four to six weeks to realize many of the benefits these drugs have to offer. Please give Elavil (amitriptyline) enough time to work on your situation.

Keep us posted, bass11. While Elavil certainly is an old-school type of medication, we shouldn't discount it! One of the previous posts made that same point--that some of the older medicines are still very effective.

Sincerely,
Jon (Conductor [of the musical variety])